Texas, 2004

Damaging Wind in Texas, August 6, 2004

August 6, 2004 · NWS AMA · 1 event in 1 county or zone

however no injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm over the southwestern Texas panhandle produced damaging winds which snapped several telephone poles...however no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 6, 2:33 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 6, 2:33 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT FRI AUG  6 2004

.DISCUSSION...
OLD FRONTAL BNDRY LYING ACRS WRN ZNS ATTM BEING SHARPENED BY
INSOLATION TO ITS WEST...AND PRSTNT CLD COVER OVR ERN ZNS.  DEEP
CNVGNC HAS BEEN OCRG ACRS WRN SXNS ALL DAY...AND SCT TSTMS EXPCD
TNGT.  PW/S RMN VERY HIGH...LEADING TO HI INSTBY ACRS PNHDLS.  HAVE
CALLED FOR AREAL COVERAGE TERMS TNGT...WITH HIGHEST POPS IN WRN ZNS.
HEAVY RAIN IS MENTIONED 1ST PD IN ZONE FCSTS.

PAT RMNS SIMILAR THRU WEEKEND...WITH DEEP RICH MSTR RMNG IN PLACE.
WL CONT WITH LOW POPS FOR AFTN/EVE.

CDFNT EXPCD TO ARRIVE ON MON.  CONSIDERABLE CLD COVER EXPCD...SPLY
OVR NRN AND NERN ZNS BHND CDFNT.  HAVE LOWERED MAX TEMPS MON THRU
THU...WITH EXPECTATIONS THAT BNDRY WL RMN S OF FCST AREA...WITH
UPSLP HELPING WITH CLD PRODUCTION.  LOW POPS CONTD FOR MON AND MON
NGT...WITH SLGT CHC TUE AFTN/EVE/NGT.  TEMPS EXPCD TO REBOUND ON
FRI.  JRC

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     65  89  66  90 /  40  20  20  20
BEAVER       66  90  69  91 /  30  20  20  20
BOISE CITY   63  88  64  88 /  40  20  20  20
BORGER       66  90  67  89 /  30  20  20  20
BOYS RANCH   65  90  66  90 /  40  20  20  20
CANYON       65  88  66  90 /  40  20  20  20
CLARENDON    67  89  68  90 /  30  20  20  20
DALHART      64  88  64  88 /  40  20  20  20
GUYMON       65  90  68  90 /  40  20  20  20
HEREFORD     63  88  64  90 /  40  20  20  20
LIPSCOMB     67  89  68  92 /  30  20  20  20
PAMPA        66  88  67  90 /  30  20  20  20
SHAMROCK     69  89  70  92 /  30  20  20  20
WELLINGTON   70  90  71  92 /  30  20  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

02/03
Hazardous weather outlook, Aug 6, 3:28 PM CST, 32 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
428 PM CDT FRI AUG 6 2004

OKZ001>003-TXZ001>020-071100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
428 PM CDT FRI AUG 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP
LATER THIS AFTERNOON AND TONIGHT ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES AS A WEAK UPPER LEVEL LOW PRESSURE SYSTEM MOVES INTO THE
AREA FROM NEW MEXICO AND COLORADO. ISOLATED STORMS MAY BECOME
SEVERE...MAINLY ACROSS THE WESTERN AND CENTRAL TEXAS PANHANDLE...
WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE DURING THE LATE AFTERNOON
AND EVENING HOURS. IN ADDITION...LOCALLY HEAVY RAINFALL WILL LIKELY
OCCUR FROM THE STRONGEST STORMS...WHICH MAY LEAD TO LOCALIZED
FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST
ACROSS THE OKLAHOMA AND TEXAS PANHANDLES FROM SATURDAY THROUGH AT
LEAST NEXT WEDNESDAY. SOME OF THE THUNDERSTORMS MAY APPROACH
SEVERE LEVELS AT TIMES. IN ADDITION...LOCALLY HEAVY RAINFALL WILL
LIKELY ACCOMPANY THE STRONGEST STORMS...WHICH MAY LEAD TO LOCALIZED
FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANDRADE

In the hours before

Special weather statement, Aug 6, 2:25 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
325 PM CDT FRI AUG 6 2004

TXZ011-012-016-017-062130-
DEAF SMITH-OLDHAM-POTTER-RANDALL-
325 PM CDT FRI AUG 6 2004

...STRONG THUNDERSTORMS ACROSS OLDHAM AND DEAF SMITH COUNTIES IN THE
SOUTHWEST TEXAS PANHANDLE...

STRONG THUNDERSTORMS WHICH HAVE DEVELOPED NEAR BOYS RANCH...
VEGA...WILDORADO...AND 10 MILES WEST OF SIMMS WILL CONTINUE
MOVING EAST AT 20 MPH THROUGH 430 PM. THESE STORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS TO NEAR 50 MPH...HAIL UP TO
ONE HALF OF AN INCH IN SIZE...DEADLY CLOUD TO GROUND LIGHTNING...
AND RAINFALL AMOUNTS IN EXCESS OF 1 INCH PER HOUR.

ANDRADE
Special weather statement, Aug 6, 3:25 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
425 PM CDT FRI AUG 6 2004

TXZ011-012-016-017-062230-
DEAF SMITH-OLDHAM-POTTER-RANDALL-
425 PM CDT FRI AUG 6 2004

...STRONG THUNDERSTORMS ACROSS PARTS OF OLDHAM AND DEAF SMITH
COUNTIES IN THE SOUTHWEST TEXAS PANHANDLE...

STRONG THUNDERSTORMS NEAR WILDORADO...SIMMS...AND HEREFORD WILL
CONTINUE MOVING EAST SOUTHEAST AT 20 MPH THROUGH 530 PM. OTHER
COMMUNITIES THAT WILL LIKELY BE AFFECTED BY THESE STORMS ARE
UMBARGER AND DAWN. THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS TO NEAR 50 MPH...HAIL UP TO ONE HALF OF AN INCH IN SIZE...
DEADLY CLOUD TO GROUND LIGHTNING...AND RAINFALL AMOUNTS IN EXCESS OF
1 INCH PER HOUR.

ANDRADE

The radar

The Amarillo radar (KAMA), 62 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Deaf Smith

When
August 6, 4:00 PM CST
Where
Deaf Smith County, 12 mi NNE of Hereford
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
AMATEUR RADIO
Coordinates
34.983, -102.317

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418351.